Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 346, NWS Indianapolis, IN

November 30, 20194 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Nov 30, 2019, 11:09 PM EST for 4 counties in Indiana. It took effect at Dec 1, 2019, 2:08 PM EST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 11:09 PM EST (04:09 UTC)
In effect from
Dec 1, 2019, 2:08 PM EST
Expired
Dec 3, 2019, 10:38 AM EST
In force
45 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Gibson County, IN, Knox County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 46 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Edwardsport (FREI3).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 30, 9:30 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 30, 9:30 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
930 PM EST Sat Nov 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 425 PM EST Sat Nov 30 2019

Rain and a few thunderstorms will continue through the evening ahead
of a cold front set to pass near or just after midnight. A brief
period of dry weather will follow late tonight and Sunday morning
before the trailing upper level low swings through the region Sunday
afternoon. Rain will return then mix with and possibly change over
to snow Sunday night and Monday morning before ending. Dry weather
will finally return by late Monday through much of the upcoming work
week.

&&

.NEAR TERM /Tonight/...
Issued at 850 PM EST Sat Nov 30 2019

Short term model data suggest occlusion will be approaching the
western border zones around 010400-010500Z. This front, along with
a mid level vorticity lobe moving through southern Indiana, should
allow for an increase in shower activity over the next couple of
hours. This evening's upper air and mesoanalysis still indicates
some elevated instability over the area, so can't rule out some
lightning strikes as well.

Appears front and most of the lift will be exiting the local area
by 010900Z or so, resulting in precipitation threat diminishing by
then.

Fog has been developing over the past couple of hours as occlusion
approaches. Will add this to the forecast, with the thinking that
fog will dissipate with frontal passage later tonight.

Fairly strong warm advection should allow for temperatures to
slowly rise for the next several hours, with temperatures tailing
off after frontal passage.

Previous discussion follows.

Getting a lull in the rain as deeper forcing shifts east of the
region this afternoon. Showers continuing over southern portions of
the forecast area...but expect that to move east away from the area
over the next few hours. 21Z temperatures ranged from the upper 30s
over the northeast counties to near 50 in the lower Wabash Valley.

A strong upper low over the central Plains will track east tonight
with an occluding surface wave following suit. With a weakening of
the low level jet and loss of deeper forcing aloft...expect a
general lull in rainfall to persist for the next couple of hours
before convection over the western Tennessee Valley lifts north into
the Ohio Valley during the evening immediately ahead of the
boundary. While the bulk of this convection will remain south of the
forecast area...enough elevated instability being advected into the
region through the evening that thunder chances remain warranted
through about 06Z.

Will maintain categorical pops this evening into the early overnight
before dropping back after 06Z as the front passes and much drier
air expands into the region from the west. Some scattering of the
clouds will arrive as the core of the dry slow moves over central
Indiana in the predawn hours through daybreak Sunday. Brisk
southeast winds through the evening will immediately veer to
southwest once the front passes overnight.

Temps...will see temperatures continue to rise through the evening
into the lower and mid 50s over the southern half of the forecast
area ahead of the boundary and then drop quickly late tonight once
it passes. Lows near daybreak will drop to the upper 30s and lower
40s and the warmer MAV guidance captures this well.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 425 PM EST Sat Nov 30 2019

Forecast challenges focus on impacts from the second phase of this
large storm system with a potential for mixed precip and possibly
even a period with light snow Sunday afternoon into Monday morning
as the trailing upper low swings across the area.

The upper low and associated surface wave will track from eastern
Iowa Sunday morning across the lower Great Lakes and then east into
the central Appalachians by Monday. The passage of these features
will set up the second part of the weekend storm with precipitation
returning to the area by midday Sunday.

The dry slot will move east of the area through the morning Sunday
and while it will be brief...some locations will see a bit of
welcome sunshine early. Clouds will quickly build back in with
lighter rainfall following as the upper low moves into the region.
Precipitation will become widespread again from northwest to
southeast Sunday afternoon with low level thermals becoming
marginally favorable for snow to mix in with the rain by late day.
Model variance continues to remain higher than desired with respect
to low level thermals and if snow can become the main precip type
for an extended period Sunday night. Confidence is higher in seeing
some snow and am comfortable introducing some light accums on the
order of a couple tenths of an inch. Considering a wet and warmer
ground combined with precip rates that are not likely to be high
enough for any extended period...any sort of sloppy accums will
largely be confined to elevated surfaces and the grass.

Snow showers occasionally mixed with rain will linger Monday morning
with cyclonic flow briefly developing behind the upper low...but
overall precipitation will gradually diminish by the afternoon as
the system pulls away to the east and a high pressure ridge begins
to nose into the region late day. Despite the expansion of the
surface ridging Monday afternoon and night...clouds will be harder
to remove from the area with model soundings continuing to show a
lingering inversion into Tuesday. The arrival of a weak wave aloft
on Tuesday will only further hamper more substantial clearing until
midweek.

Temps...after a brief rise Sunday morning...temperatures will tumble
Sunday afternoon as the upper low moves through the region. Beyond
that...expect highs in the 30s to near 40 and lows in the 20s Monday
and Tuesday. An overall model blend should work well.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 222 PM EST Sat Nov 30 2019

Models in good agreement on a mostly dry long term with normal to
slightly above normal temperatures.

Models suggest an upper wave will move east of the area Tuesday
night with northwest Pacific flow aloft and surface high pressure in
its wake. Model rh time sections and the influence of high pressure
should allow for plenty of sunshine.

The flow will back Thursday before a low pressure system moves
through on Friday. With limited moisture, widespread precip is not
expected with this system. However, would expect an increase in
cloud cover by Thursday night. Look for decreasing clouds Saturday
in the wake of this system.

Blend normal or slightly above highs in the 40s and overnight lows
in the 30s look reasonable based on expected cloud cover and low
level thermal progs.

&&

.AVIATION /Discussion for the 010300Z KIND TAF Update/...
Issued at 927 PM EST Sat Nov 30 2019

IFR/LIFR conditions, along with the threat for shower activity and
a few lightning strikes, are expected to continue until frontal
passage, around 010700Z.

Previous discussion follows.

Threat for shower activity in the vicinity of the terminals will
continue until frontal passage, in the 010500Z-010800Z time frame.
Mesoscale analysis indicates some elevated instability over
eastern Illinois and western Indiana, so there is also a threat
for a few lightning strikes. The best threat for lightning
strikes may be through the early evening hours over the southern
terminals, where a mid level vorticity lobe will be moving across
southern Indiana.

Otherwise, widespread low ceilings 003-008 AGL expected to
persist until frontal passage. May also see visibilities lower
over the next few hours with the potential for fog to develop near
the occlusion. Conditions expected to improve rather quickly in
the wake of frontal passage during the pre dawn hours of Sunday.

Surface winds initially 110-140 degrees at 9-13 kts early this
evening will gradually veer to a more southerly direction as the
evening progresses. Winds should shift to 230-250 degrees with the
frontal passage. Occasional surface gusts 18-20 kts possible early
this evening, especially in the KLAF area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...Ryan/JAS
SHORT TERM...Ryan
LONG TERM....MK
AVIATION...JAS
Hazardous weather outlook, Nov 30, 8:38 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
838 PM EST Sat Nov 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
838 PM EST Sat Nov 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Widespread showers and a few thunderstorms are expected
through the early part of the overnight. Localized flooding
possible...especially over southern portions of central Indiana.
Patchy dense fog is also expected into the early morning hours of
Sunday.

Hazards: Cloud to ground lightning. Ponding of water on roads.
Reduced visibility due to fog.

Timing: Thunderstorm activity possible through 3 AM. Dense fog
expected through about 2 AM.

Discussion: Rain and a few thunderstorms remain possible through this
evening and the early part of the overnight until a cold front passes
through central Indiana. Brief heavy rainfall and localized flooding
are possible this evening...mainly over southern portions of central
Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: A mix of rain and snow is possible Sunday night with some
light accumulations possible mainly on elevated and grassy surfaces.

Discussion: An upper level low pressure system will pass over central
Indiana Sunday bringing rain chances during the afternoon before
mixing with and possibly changing over to snow Sunday night and
MOnday morning. Light snow accumulations of a couple tenths of an
inch are possible in a few locations. Dry conditions are expected
through much of the rest of the week with small chances for
precipitation Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:09 PM ESTRiver Flood WarningINDDaviess, Greene, Knox63 hr
Nov 30, 11:09 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike3 days
Nov 30, 11:09 PM ESTRiver Flood WarningINDGibson, Knox6 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.